Thunderstorm Wind, Baraga
- When
- September 2, 5:30 PM EST to 5:32 PM EST
- Where
- Baraga County, Pelkie
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- COOP Observer
- Coordinates
- 46.820, -88.630
The observer reported a tree down near Pelkie.
Severe thunderstorms caused damage over portions of Baraga and Marquette counties on the evening of the 2nd.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS MQT wrote it up.
Severe thunderstorms caused damage over portions of Baraga and Marquette counties on the evening of the 2nd.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Marquette, MI wrote its last area forecast discussion before the first event at Sep 2, 3:48 PM EST, 1 hour 42 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE MARQUETTE MI 448 PM EDT TUE SEP 2 2008 .SYNOPSIS... WV IMAGERY AND RUC ANALYSIS INDICATED A MID/UPPER LEVEL RIDGE OVER THE ERN GREAT LAKES INTO QUEBEC AND TROF FROM MANITOBA INTO THE NRN PLAINS RESULTING IN SW FLOW THROUGH THE UPPER MS VALLEY AND WRN LAKES. AT THE SFC...LOW PRES WAS LOCATED OVER NRN ONTARIO (VCNTY CYPL) WITH A COLD FRONT TO THE SOUTH THROUGH NE MN AND WRN WI. SCT/ISOLD SHRA/TSRA HAVE DEVELOPED AHEAD OF THE FRONT ACRS WRN UPPER MI IN AREA WITH MLCAPE VALUES IN THE 1000-1500 J/KG WHERE CAP HAS WEAKENED. MORE NMRS SHRA/TSRA WERE MOVING THROUGH NW WI JUST AHEAD OF THE FRONT IN AREA OF 900-800 MB FGEN. .SHORT TERM...(TONIGHT AND WEDNESDAY) EXPECT THE BAND OF SCT/NMRS SHRA/TSRA TO PUSH ACROSS UPPER MI TONIGHT AS THE FRONT MOVES THROUGH THE AREA. SO...GOING LIKELY POPS STILL LOOK ON TRACK EVEN THOUGH AREAS OF HEAVIER RAIN (GREATER THAN A HALF INCH) MAY BE FAIRLY ISOLATED. SOME WIND GUSTS NEAR SEVERE VALUES MAY STILL BE POSSIBLE IF LINE SEGMENT OF TSTMS DEVELOP PERPENDICULAR TO THE MEAN WIND AS WAS OBSERVED THROUGH NW WI EARLIER THIS AFTERNOON. MUCH COOLER WEATHER WILL PREVAIL ON WEDNESDAY WITH MAX TEMPS IN THE 60S AS 850 MB TEMPS FALL INTO THE 5C-8C RANGE COMPARED TO VALUES NEAR 19C TODAY. EVEN THOUGH THERE IS EXTENSIVE LOW CLOUDS OVER ND AND MN BEHIND THE FRONT...THE NAM REMAINS CONSISTENT IN MOVING THE LOW LEVEL MOISTURE MAINLY TO THE NE WITH ACYC DIVERGENT LOW LEVEL FLOW LIKELY KEEPING SCT CU/SC OVER UPPER MI. && .LONG TERM (WEDNESDAY NIGHT THROUGH TUESDAY)... FEW CHANGES WERE MADE TO THE ONGOING FORECAST...POSSIBILITY OF PATCHY FOG AND/OR FROST WEDNESDAY NIGHT AND FOG THURSDAY NIGHT. MUCH OF THE AREA WILL REMAIN UNDER THE INFLUENCE OF A 500 MB TROUGH. THE MAIN QUESTION FOR THIS PERIOD WILL BE HOW FAR NORTH THE INFLUX OF MOISTURE WILL MAKE IT THURSDAY NIGHT AND FRIDAY. THE REMNANTS OF GUSTAV WILL COMBINE WITH THE COLD FRONT CURRENTLY OVER THE TRI-STATE REGION. IT IS EXPECTED TO WEAKEN SIGNIFICANTLY AS IT SLIDES NORTH ALONG THE FRONT AND TO INDIANA BY 12Z FRIDAY. FORECAST WISE...HAVE OPTED FOR A CONTINUED SOUTHERN TRACK TO THIS FEATURE...KEEPING MUCH OF UPPER MICHIGAN DRY. YET ANOTHER COLD FRONT WILL BE POISED TO MAKE A CROSSING OVER LAKE SUPERIOR AND UPPER MICHIGAN FOR THE END OF THE UPCOMING WEEKEND. AS A RESULT...IT WILL BE HARD TO RULE OUT A CHANCE OF SLIGHT CHANCE OF PRECIPITATION SATURDAY THROUGH TUESDAY. HAVE GONE VERY CLOSE TO HPC GUIDANCE FOR DAYS 4/SATURDAY THROUGH 7/TUESDAY. THIS WAS MAINLY THE ECMWF. && .AVIATION (FOR THE 18Z TAF ISSUANCE)... EXPECT GUSTY SOUTH WINDS AGAIN TODAY AHEAD OF AN APPROACHING COLD FRONT. AS THE COLD FRONT DRAWS NEAR LATE IN THE DAY...BROUGHT SHRA INTO KCMX AROUND 21Z AND INTO KSAW BY 00Z. THE SHOWERS SHOULD LAST ONLY A FEW HOURS WITH A NARROW BAND OF PCPN EXPECTED. WITH ONLY ISOLD TSRA EXPECTED...ONLY CB CLOUDS MENTIONED FOR NOW TIL CONFIDENCE IN TSRA IS HIGHER. WINDS WILL SHIFT WRLY BEHIND THE FRONT AND REMAIN GUSTY AT KCMX WITH FAVORABLE FUNNELING FLOW AND MORE UNSTABLE CONDITIONS IN COLD ADVECTION REGIME. ALSO INCLUDED A TEMPO GROUP FOR SOME MVFR CIGS ACCOMPANYING THE SHRA AND IMMEDIATELY BEHIND THE FRONT. && .MARINE (FOR THE 4 PM LAKE SUPERIOR FORECAST ISSUANCE)... SOUTH TO SOUTHWEST WINDS OF 15 TO 25 KT WILL SHIFT ABRUPTLY WEST AND GUST TO 30 KT AT TIMES TONIGHT BEHIND A COLD FRONTAL PASSAGE. INCREASINGLY UNSTABLE CONDITIONS COULD ALLOW WAVES TO BRIEFLY BUILD TO 4 TO 7 FEET LATE TONIGHT AND WEDNESDAY. WINDS WILL DIE OFF WELL BLO 20 KT LATE WED NIGHT AND GENERALLY STAY THAT WAY INTO SATURDAY AS HIGH PRESSURE BECOMES ENTRENCHED OVER THE REGION. && .MQT WATCHES/WARNINGS/ADVISORIES... UPPER MICHIGAN...NONE. LAKE SUPERIOR...NONE. LAKE MICHIGAN...NONE. && SHORT TERM...JLB LONG TERM...KF AVIATION...JLB MARINE...JLB
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE MARQUETTE MI 439 PM EDT TUE SEP 2 2008 MIZ001>005-009>011-084-031200- KEWEENAW-ONTONAGON-NORTHERN HOUGHTON-BARAGA-MARQUETTE-GOGEBIC- IRON-DICKINSON-SOUTHERN HOUGHTON- 439 PM EDT TUE SEP 2 2008 /339 PM CDT TUE SEP 2 2008/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WESTERN UPPER MICHIGAN AND CENTRAL UPPER MICHIGAN. .DAY ONE...TONIGHT THUNDERSTORMS WILL CONTINUE TO MOVE OVER THE AREA...EXITING FROM WEST TO EAST TONIGHT. IN ADDITION TO LIGHTNING AND BRIEF HEAVY RAIN...SOME OF THE STRONGER STORMS COULD PRODUCE WIND GUSTS UP TO 45 MPH THIS EVENING. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY THERE IS A MODERATE RISK OF RIP CURRENTS BETWEEN MARQUETTE AND GRAND MARAIS WEDNESDAY INTO WEDNESDAY EVENING. SEE THE LATEST LAKESHORE HAZARD MESSAGE FOR MORE DETAILS. PATCHY FROST IS POSSIBLE WELL INLAND FROM LAKE SUPERIOR OVER THE WEST HALF OF UPPER MICHIGAN WEDNESDAY NIGHT. MORE THUNDERSTORMS ARE POSSIBLE SATURDAY THROUGH MONDAY. .SPOTTER INFORMATION STATEMENT... THE NEED FOR WEATHER SPOTTER REPORTS IS NOT ANTICIPATED AT THIS TIME. MIZ006-007-012>014-085-031200- ALGER-LUCE-MENOMINEE-DELTA-SOUTHERN SCHOOLCRAFT- NORTHERN SCHOOLCRAFT- 439 PM EDT TUE SEP 2 2008 /339 PM CDT TUE SEP 2 2008/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL UPPER MICHIGAN. .DAY ONE...TONIGHT THUNDERSTORMS ARE EXPECTED TO MOVE INTO CENTRAL UPPER MICHIGAN LATE THIS AFTERNOON. IN ADDITION TO LIGHTNING AND BRIEF HEAVY RAIN...SOME OF THE STRONGER STORMS COULD PRODUCE WIND GUSTS UP TO 45 MPH THIS EVENING. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY THERE IS A MODERATE RISK OF RIP CURRENTS BETWEEN MARQUETTE AND GRAND MARAIS WEDNESDAY INTO WEDNESDAY EVENING. SEE THE LATEST LAKESHORE HAZARD MESSAGE FOR MORE DETAILS. MORE THUNDERSTORMS ARE POSSIBLE SATURDAY THROUGH MONDAY. .SPOTTER INFORMATION STATEMENT... THE NEED FOR WEATHER SPOTTER REPORTS IS NOT ANTICIPATED AT THIS TIME. LSZ162-240>251-263>267-031200- LAKE SUPERIOR WEST OF A LINE FROM SAXON HARBOR WI TO GRAND PORTAGE MN BEYOND 5NM-SAXON HARBOR WI TO BLACK RIVER MI- BLACK RIVER TO ONTONAGON MI- ONTONAGON TO UPPER ENTRANCE OF PORTAGE CANAL MI- UPPER ENTRANCE OF PORTAGE CANAL TO EAGLE RIVER MI- EAGLE RIVER TO MANITOU ISLAND MI- MANITOU ISLAND TO POINT ISABELLE MI- POINT ISABELLE TO LOWER ENTRANCE OF PORTAGE CANAL MI- LOWER ENTRANCE OF PORTAGE CANAL TO HURON ISLANDS MI INCLUDING KEWEENAW AND HURON BAYS-HURON ISLANDS TO MARQUETTE MI- MARQUETTE TO MUNISING MI-MUNISING TO GRAND MARAIS MI- GRAND MARAIS TO WHITEFISH POINT MI- LAKE SUPERIOR FROM SAXON HARBOR WI TO UPPER ENTRANCE TO PORTAGE CANAL MI 5NM OFF SHORE TO THE US/CANADIAN BORDER INCLUDING ISLE ROYALE NATIONAL PARK- LAKE SUPERIOR FROM UPPER ENTRANCE TO PORTAGE CANAL TO MANITOU ISLAND MI 5NM OFF SHORE TO THE US/CANADIAN BORDER- LAKE SUPERIOR WEST OF LINE FROM MANITOU ISLAND TO MARQUETTE MI BEYOND 5NM FROM SHORE- LAKE SUPERIOR EAST OF A LINE FROM MANITOU ISLAND TO MARQUETTE MI AND WEST OF A LINE FROM GRAND MARAIS MI TO THE US/CANADIAN BORDER BEYOND 5NM FROM SHORE- LAKE SUPERIOR FROM GRAND MARAIS MI TO WHITEFISH POINT MI 5NM OFF SHORE TO THE US/CANADIAN BORDER- 439 PM EDT TUE SEP 2 2008 /339 PM CDT TUE SEP 2 2008/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN LAKE SUPERIOR...CENTRAL LAKE SUPERIOR AND WESTERN LAKE SUPERIOR. .DAY ONE...TONIGHT THUNDERSTORMS WILL CONTINUE TO MOVE ACROSS LAKE SUPERIOR...ENDING FROM WEST TO EAST TONIGHT. IN ADDITION TO LIGHTNING AND BRIEF HEAVY RAIN...SOME OF THE STRONGER STORMS COULD PRODUCE WIND GUSTS UP TO 35 KNOTS...PARTICULARLY ACROSS CENTRAL LAKE SUPERIOR THIS EVENING. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY MORE THUNDERSTORMS ARE POSSIBLE SATURDAY...AND AGAIN SUNDAY THROUGH MONDAY. .SPOTTER INFORMATION STATEMENT... THE NEED FOR WEATHER SPOTTER REPORTS IS NOT ANTICIPATED AT THIS TIME. LMZ221-248-250-031200- GREEN BAY NORTH OF LINE FROM CEDAR RIVER MI TO ROCK ISLAND PASSAGE-SEUL CHOIX POINT TO POINT DETOUR MI- 5NM EAST OF A LINE FROM FAIRPORT MI TO ROCK ISLAND PASSAGE- 439 PM EDT TUE SEP 2 2008 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHERN LAKE LAKE MICHIGAN. .DAY ONE...TONIGHT THUNDERSTORMS ARE EXPECTED TONIGHT. IN ADDITION TO LIGHTNING AND BRIEF HEAVY RAIN...SOME OF THE STRONGER STORMS COULD PRODUCE WIND GUSTS UP TO 35 KNOTS. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY THUNDERSTORMS ARE POSSIBLE SATURDAY THROUGH MONDAY. .SPOTTER INFORMATION STATEMENT... THE NEED FOR WEATHER SPOTTER REPORTS IS NOT ANTICIPATED AT THIS TIME. KF
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE MARQUETTE MI 218 PM EDT TUE SEP 2 2008 MIZ002-009-021900- GOGEBIC-ONTONAGON- 218 PM EDT TUE SEP 2 2008 ...SIGNIFICANT WEATHER ALERT FOR GOGEBIC AND ONTONAGON COUNTIES UNTIL 300 PM EDT/200 PM CDT/... AT 116 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR MARENISCO...OR 27 MILES EAST OF IRONWOOD. THIS STORM WAS MOVING NORTHEAST AT 35 MPH. WINDS UP TO 40 MPH ARE EXPECTED WITH THIS STORM. * LOCATIONS IN OR NEAR THE PATH OF THIS STORM INCLUDE... POMEROY LAKE... LAKE GOGEBIC STATE PARK... MERRIWEATHER... BERGLAND... EWEN... REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO THE STORM TO BE STRUCK BY LIGHTNING. SEEK SAFE SHELTER IMMEDIATELY. STAY TUNED TO NOAA WEATHER RADIO...COMMERCIAL RADIO...OR YOUR LOCAL TELEVISION STATIONS FOR LATER STATEMENTS AND POSSIBLE WARNINGS CONCERNING THIS WEATHER SITUATION. MRD
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE MARQUETTE MI 531 PM EDT TUE SEP 2 2008 MIZ002-003-009-084-022215- GOGEBIC-NORTHERN HOUGHTON-ONTONAGON-SOUTHERN HOUGHTON- 531 PM EDT TUE SEP 2 2008 ...SIGNIFICANT WEATHER ALERT FOR GOGEBIC...HOUGHTON AND ONTONAGON COUNTIES UNTIL 615 PM EDT/515 PM CDT/... AT 428 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 10 MILES WEST OF BRUCE CROSSING TO 9 MILES SOUTHWEST OF WATERSMEET...OR ALONG A LINE EXTENDING FROM 26 MILES SOUTH OF ONTONAGON TO 22 MILES NORTH OF EAGLE RIVER. THESE STORMS WERE MOVING NORTHEAST AT 52 MPH. WINDS UP TO 50 MPH...FREQUENT CLOUD TO GROUND LIGHTNING...AND HEAVY DOWNPOURS ARE EXPECTED WITH THESE STORMS. * LOCATIONS IN OR NEAR THE PATH OF THESE STORMS INCLUDE... THOUSAND ISLAND LAKE... WATERSMEET... PAULDING... MASS CITY... KENTON... BOB LAKE... STAY TUNED TO NOAA WEATHER RADIO...COMMERCIAL RADIO...OR YOUR LOCAL TELEVISION STATIONS FOR LATER STATEMENTS AND POSSIBLE WARNINGS CONCERNING THIS WEATHER SITUATION. MICHELS
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE MARQUETTE MI 600 PM EDT TUE SEP 2 2008 MIZ002-004-009-010-084-022245- BARAGA-GOGEBIC-IRON-ONTONAGON-SOUTHERN HOUGHTON- 600 PM EDT TUE SEP 2 2008 ...SIGNIFICANT WEATHER ALERT FOR BARAGA...GOGEBIC...HOUGHTON...IRON AND ONTONAGON COUNTIES UNTIL 645 PM EDT/545 PM CDT/... AT 558 PM EDT/458 PM CDT/...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 9 MILES NORTH OF KENTON TO 6 MILES NORTHEAST OF PHELPS...OR ALONG A LINE EXTENDING FROM 25 MILES SOUTHEAST OF ONTONAGON TO 15 MILES WEST OF IRON RIVER. THESE STORMS WERE MOVING EAST AT 39 MPH. WINDS UP TO 50 MPH...FREQUENT CLOUD TO GROUND LIGHTNING...AND HEAVY DOWNPOURS ARE EXPECTED WITH THESE STORMS. * LOCATIONS IN OR NEAR THE PATH OF THESE STORMS INCLUDE... SMOKY LAKE... BOB LAKE... HAGERMAN LAKE... BEECHWOOD... STAMBAUGH... WATTON... STAY TUNED TO NOAA WEATHER RADIO...COMMERCIAL RADIO...OR YOUR LOCAL TELEVISION STATIONS FOR LATER STATEMENTS AND POSSIBLE WARNINGS CONCERNING THIS WEATHER SITUATION. MICHELS
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE MARQUETTE MI 629 PM EDT TUE SEP 2 2008 MIZ004-005-010-011-084-022315- BARAGA-DICKINSON-IRON-MARQUETTE-SOUTHERN HOUGHTON- 629 PM EDT TUE SEP 2 2008 ...SIGNIFICANT WEATHER ALERT FOR BARAGA...DICKINSON...HOUGHTON...IRON AND MARQUETTE COUNTIES UNTIL 715 PM EDT/615 PM CDT/... AT 625 PM EDT/525 PM CDT/...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM SIDNAW TO IRON RIVER...OR ALONG A LINE EXTENDING FROM 22 MILES SOUTHWEST OF LANSE TO IRON RIVER. THESE STORMS WERE MOVING EAST AT 43 MPH. PEA SIZE HAIL...WINDS UP TO 50 MPH...FREQUENT CLOUD TO GROUND LIGHTNING...AND HEAVY DOWNPOURS ARE EXPECTED WITH THESE STORMS. * LOCATIONS IN OR NEAR THE PATH OF THESE STORMS INCLUDE... MINERAL HILLS... WATTON... COVINGTON... ALBERTA... NED LAKE... HERMAN... STAY TUNED TO NOAA WEATHER RADIO...COMMERCIAL RADIO...OR YOUR LOCAL TELEVISION STATIONS FOR LATER STATEMENTS AND POSSIBLE WARNINGS CONCERNING THIS WEATHER SITUATION. MICHELS
The national radar mosaic for the moment the first event began.
2 thunderstorm wind. Local standard time, as filed.
The observer reported a tree down near Pelkie.
Two 4-5 inch diameter spruce trees were knocked down.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Michigan in 2008Every state in 2008This day in weather historyWarnings in Michigan, September 2008
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 135079, 135080.